Get email alerts Get Celiac.com E-mail Alerts  




Celiac.com Sponsor:
Celiac.com Sponsor:




Ads by Google:






   Get email alerts  Subscribe to FREE Celiac.com email alerts

Prednisone
0

9 posts in this topic

I went to the doctor a few months ago with a rash that they determined was poisen sumac. The doctor prescribed me prednisone and explained that the meds would weaken my immune response thus providing releif. I got to thinking about it and started wondering....could this help celiac disease???? Does anyone know if taking prednisone after being glutened helps? :unsure:

0

Share this post


Link to post
Share on other sites


Ads by Google:
I went to the doctor a few months ago with a rash that they determined was poisen sumac. The doctor prescribed me prednisone and explained that the meds would weaken my immune response thus providing releif. I got to thinking about it and started wondering....could this help celiac disease???? Does anyone know if taking prednisone after being glutened helps? :unsure:

It would most likely help but most doctors will not prescribe it for this purpose. Prednisone is a safe drug when used for the typical short term course but it does have some side effects that make it less than desirable for long term usage. When we are glutened, after we have had a chance to recover from daily poisoning, the discomfort can be severe but it is limited in duration if we are not reglutening ourselves. Most doctors would not prescribe prednisone for the short term effects of gluten toxicity. The best person to ask if an occasional course of prednisone would be appropriate would be your doctor. He knows your personal health history and would be the best one to ask if a short course after glutening would be doable for your personal circumstances.

0

Share this post


Link to post
Share on other sites

Prednisone when taken long term can cause significant weight gain, face swelling, rash, and some breathing problems, although it is used as an asthma drug. Both my mother and brother(after returning from Iraq) took it for an extended period of time and both had the above side effects. Please be careful using it.

0

Share this post


Link to post
Share on other sites

I can't remember the site right now, but I read that the use of prednisone can cause leaky gut syndrome.

0

Share this post


Link to post
Share on other sites

I know when I took prednisone....for a really bad sore throat couple 2 mos ago...I had felt so much better and had minimal problems related to my celiac.....my joint pain and mmy exhaustion were gone and the other stuff with this nasty little thing were almost non existent...

0

Share this post


Link to post
Share on other sites




My brother has Crohn's and when he was first diagnosed, he was put on prednisone. Would make sense it would help with Celiac symptons as it helped my brother--it made him really grumpy though :angry:

0

Share this post


Link to post
Share on other sites

I was on a large dose of prednisone for 9-1/2 months. It did cover up some of my food allergy symptoms/glutening symptoms and cleared my psoriasis, but at a high cost. I would only take it again if was a matter of life or death, literally. It's not a drug you want to take. It can cause leaky gut, as well as weight gain (almost impossible to get that weight off again!), anxiety, candida overgrowth and a host of other nasty things.

0

Share this post


Link to post
Share on other sites

I agree with you, Liz. I took Decadron (injected long lasting steroid) many times when I was so sick and the doctors (a GP and an ENT) didn't know what else to do with me.

They did offer relief, for sure, but I found out too late that they cause all sorts of long-term side effects. At the time, the doctors down-played the potential risks, saying only that I'd "feel a lot better". I was desprate to feel better, I had 2 young kids. Back then, I wouldn't have questioned the doctors--I went to them for help, and I was getting it--only now I know it was only a quick fix for the symptoms.

I wonder now if they are to blame for my obviously leaky gut, and my inability to tolerate proteins (except meats). Probably so, between that and the Celiac--which was the real problem the whole time :angry:

0

Share this post


Link to post
Share on other sites
. . .The doctor prescribed me prednisone and explained that the meds would weaken my immune response thus providing relief. . .

I agree with the other posters.

The careful use of steroids can help in the short term but long term treatment is reserved for serious illness because of the many, many side effects - weight gain, brittle bones (osteoporosis), reduced growth in children, cataracts and elevated blood sugar, just to name a few.

It is used in refractory celiac, celiac that does not respond to a gluten free diet and the immune system does not stop attacking the small intestine. The rock star Kid Rock's protege Joe C. had refractory celiac and his small stature was probably more due to long term steriod use than the malnutrition from celiac.

I have a question for you! :o Did your doctor ask you about, or mention, mood disorders or bipolar disorder?

I ask this strange question because I've found that doctors still aren't screening their steroid taking patients for mood disorders. :angry: In people with bipolar/mood disorder or even just a family history, steroids can cause serious mental illness, including suicidal thoughts. I took prednisone in high school for a bad poison sumac rash on my face (already not fun for a high schooler) and then I had the extra fun of being :wacko: by second period. The doc told my folks to just stop giving it to me, no mention of why or what had happened to me that day. (I had only taken one dose)

0

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
0